Texas, 2008

Storm Surge in Texas, September 1, 2008

September 1, 2008 · NWS BRO · 3 events in 3 counties and zones

Swells generated by Hurricane Gustav, which moved northwest from western Cuba toward the southeast Louisiana coast in a little over 30 hours between late evening August 30th and early morning on Labor Day, September 1st, moved onto the Deep South Texas coastline by late morning September 1st, and continued into the evening before quickly receding overnight and during the morning of September…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Swells generated by Hurricane Gustav, which moved northwest from western Cuba toward the southeast Louisiana coast in a little over 30 hours between late evening August 30th and early morning on Labor Day, September 1st, moved onto the Deep South Texas coastline by late morning September 1st, and continued into the evening before quickly receding overnight and during the morning of September 2nd.

The purely swell driven event produced breakers estimated between 8 and 12 along the coast, severe undertow and rip currents, and estimated tidal departures along the Gulf coast of 2 to 3 feet near time of high tide during the late afternoon of the 1st.

Minor overwash of the dune line was the primary impact from the high tides, particularly through beach access points north of the Town of South Padre Island. Generally low astronomical tides at gaging points in the Laguna Madre kept impacts to nil from Port Isabel to Port Mansfield and points north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 1, 8:00 AM CST, 3 hours earlier.

Area forecast discussion, Sep 1, 8:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 AM CDT MON SEP 1 2008

.DISCUSSION...A DRIER AIR MASS HAS MOVED INTO THE RIO GRANDE VALLEY
AND WILL PRODUCE CLEAR TO PARTLY CLOUDY SKIES AND ABOVE NORMAL
TEMPERATURES OVER THE CWA THROUGH THE MIDDLE OF THIS WEEK. LIGHT TO
MODERATE NORTH TO NORTHWEST WINDS WILL PREVAIL OVER THE RIO GRANDE
VALLEY FOR THE NEXT FEW DAYS. THEN THE WINDS WILL BECOME EAST TO
SOUTHEAST REMAINING LIGHT TO MODERATE. TEMPERATURES DECREASE
SLIGHTLY BY FRIDAY BUT THE TEMPERATURES WILL REMAIN ABOVE THE NORMAL
VALUES FOR THIS TIME OF THE YEAR. A HEAT ADVISORY HAS BEEN ISSUED
FOR STARR COUNTY FROM MONDAY THROUGH TUESDAY AS THE HEAT INDEX
VALUE IS FORECASTED TO BE AT LEAST 111 DEGREES FOR THE NEXT TWO DAYS
AND THE OVERNIGHT LOW TEMPERATURE IS FORCASTED TO BE AT LEAST 75
DEGREES WHICH WILL MEET THE HEAT INDEX ADVISORY CRITERIA. THE
ATMOSPHERIC MOISTURE WILL BEGIN INCREASING OVER THE CWA THIS WEEKEND
AND THERE IS A SLIGHT CHANCE FOR SHOWERS MOVING ACROSS PORTIONS OF
DEEP SOUTH TEXAS BY EARLY NEXT WEEK. PATCHY FOG OCCURRING OVER
PORTIONS OF THE RIO GRANDE VALLEY WILL DISSIPATE LATER THIS MORNING.
WILL UPDATE THE FORECAST LATER THIS MORNING TO REMOVE THE PATCHY FOG
WORDING, OTHERWISE THE CURRENT FORECAST PACKAGE LOOKS GOOD AT THIS
TIME.
&&

.MARINE...BOY020 REPORTED WINDS NORTHWEST AT 14 TO 16 KNOTS WITH
SEAS 5.2 FEET WITH A PERIOD OF 7 SECONDS.  HURRICANE GUSTAV HAS
MOVED INLAND OVER SOUTHERN LOUISIANA...LONG PERIOD SWELLS SHOULD
CONTINUE TO DEVELOP ACROSS THE WESTERN GULF OF MEXICO AND MOVE
TOWARDS THE LOWER TEXAS COAST LATER LATER TODAY THROUGH TONIGHT.
WILL CONTINUE A COASTAL FLOOD ADVISORY AND HIGH SURF ADVISORY WITH A
HIGH RISK OF RIP CURRENTS FOR THIS AFTERNOON THROUGH TUESDAY
MORNING. WILL ALSO CONTINUE SCA FOR THE OFFSHORE WATERS THIS
AFTERNOON THROUGH TONIGHT FOR THE HIGH SEAS BUILDING OFFSHORE. THE
LONG PERIOD SWELLS ACROSS THE WESTERN GULF SHOULD GRADUALLY DIMINISH
TUESDAY INTO TUESDAY NIGHT AS GUSTAV CONTINUES TO MOVE NORTHWEST
OVER LOUISIANA.
&&

.AVIATION...VFR CONDITIONS WILL BE THE RULE OVER THE REGIONAL
AIRPORTS FOR THE NEXT 24 HOURS.  WINDS WILL BE LIGHT FROM THE
NORTHWEST TODAY BECOMING SOUTHEAST LATER TONIGHT.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
       SCA FOR GMZ150-155 THROUGH 7 AM TUESDAY.
       SCA FOR GMZ170-175 THROUGH 1 PM TUESDAY.
       HIGH SURF ADVISORY FOR TXZ251-256-257 THROUGH 7 AM TUESDAY.
       COASTAL FLOOD ADVISORY FOR TXZ251-256-257 THROUGH 7 AM
       TUESDAY.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...58
MESOSCALE.......VEGA
Hazardous weather outlook, Sep 1, 3:34 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
434 AM CDT MON SEP 1 2008

GMZ150-155-170-175-020945-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
434 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT.

HURRICANE GUSTAV WAS MOVING ACROSS THE NORTHERN GULF OF MEXICO TOWARDS
THE LOUISIANA COASTLINE AND AT 400 AM CDT WAS ABOUT 115 MILES
SOUTH-SOUTHEAST OF NEW ORLEANS MOVING NORTHWEST AT 16 MPH.

INCREASING EAST SWELLS WILL REACH THE LOWER TEXAS COAST BY EARLY THIS
AFTERNOON. SMALL CRAFT ADVISORIES ARE POSTED TODAY AND TONIGHT FOR
HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SWELLS FROM HURRICANE GUSTAV WILL CONTINUE TO PRODUCE HIGH SEAS
OFFSHORE THE LOWER TEXAS COAST TUESDAY MORNING. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-TXZ251-020945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
KENEDY-
434 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HURRICANE GUSTAV WAS MOVING ACROSS THE NORTHERN GULF OF MEXICO TOWARDS
THE LOUISIANA COASTLINE AND AT 400 AM CDT WAS ABOUT 115 MILES
SOUTH-SOUTHEAST OF NEW ORLEANS MOVING NORTHWEST AT 16 MPH. MARINE AND BEACH
CONDITIONS WILL BEGIN TO DETERIORATE THIS AFTERNOON AS EAST SWELLS FROM
HURRICANE GUSTAV BUILD OFFSHORE THE LOWER TEXAS COAST. A COASTAL FLOOD
ADVISORY AND A HIGH SURF ADVISORY HAS BEEN ISSUED FOR TODAY AND
TONIGHT.

HIGH SURF...A HIGH RISK OF RIP CURRENTS...AND COASTAL FLOODING ARE
HAZARDS THAT WILL POSE A THREAT TO LIFE AND PROPERTY TODAY AND
TONIGHT. HIGH SURF CAN ERODE BEACHES...MOVE LARGE LOGS AND WASH OVER
JETTIES...AND IS PARTICULARLY DANGEROUS TO PEOPLE IN THE SURF
ZONE. STRONG RIP CURRENTS CAN BE LIFE THREATENING TO ANYONE
ENTERING THE SURF. COASTAL FLOODING MEANS THAT WATER CAN WASH UP
ON THE BEACH TO THE DUNES...ENDANGERING VEHICLES ON THE BEACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ256-257-020945-
COASTAL WILLACY-COASTAL CAMERON-
434 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HURRICANE GUSTAV WAS MOVING ACROSS THE NORTHERN GULF OF MEXICO TOWARDS
THE LOUISIANA COASTLINE AND AT 400 AM CDT WAS ABOUT 115 MILES
SOUTH-SOUTHEAST OF NEW ORLEANS MOVING NORTHWEST AT 16 MPH. MARINE AND BEACH
CONDITIONS WILL BEGIN TO DETERIORATE THIS AFTERNOON AS EAST SWELLS FROM
HURRICANE GUSTAV BUILD OFFSHORE THE LOWER TEXAS COAST. A COASTAL FLOOD
ADVISORY AND A HIGH SURF ADVISORY HAS BEEN ISSUED FOR TODAY AND
TONIGHT.

HIGH SURF...A HIGH RISK OF RIP CURRENTS...AND COASTAL FLOODING ARE
HAZARDS THAT WILL POSE A THREAT TO LIFE AND PROPERTY TODAY AND
TONIGHT. HIGH SURF CAN ERODE BEACHES...MOVE LARGE LOGS AND WASH OVER
JETTIES...AND IS PARTICULARLY DANGEROUS TO PEOPLE IN THE SURF
ZONE. STRONG RIP CURRENTS CAN BE LIFE THREATENING TO ANYONE
ENTERING THE SURF. COASTAL FLOODING MEANS THAT WATER CAN WASH UP
ON THE BEACH TO THE DUNES...ENDANGERING VEHICLES ON THE BEACH.

IN ADDITION...HEAT INDICES...WHICH MEASURE HOW IT FEELS WHEN THE TEMPERATURE AND
HUMIDITY ARE COMBINED...WILL SOAR TO BETWEEN 105 AND 110 DEGREES
FOR COUNTIES BORDERING THE RIO GRANDE FOR A FEW HOURS THIS
AFTERNOON. LOW TEMPERATURES TONIGHT ARE NOT FORECAST TO DROP
BELOW 75 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF NEAR RECORD TO RECORD HIGH TEMPERATURES IS
EXPECTED ON TUESDAY. HEAT INDEX READINGS WILL BE SOLIDLY BETWEEN
105 AND 110 DEGREES FOR MOST AREAS...WITH MORE READINGS ABOVE 110
POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248-252>255-020945-
ZAPATA-STARR-HIDALGO-INLAND WILLACY-INLAND CAMERON-
434 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES...WHICH MEASURE HOW IT FEELS WHEN THE TEMPERATURE AND
HUMIDITY ARE COMBINED...WILL SOAR TO BETWEEN 105 AND 110 DEGREES
FOR COUNTIES BORDERING THE RIO GRANDE FOR A FEW HOURS THIS
AFTERNOON. A FEW HEAT INDEX READINGS ABOVE 110 DEGREES ARE
POSSIBLE. LOW TEMPERATURES TONIGHT ARE NOT FORECAST TO DROP BELOW
75 DEGREES. A HEAT ADVISORY HAS BEEN ISSUED FOR STARR COUNTY...AND
COULD LATER BE EXPANDED TO INCLUDE OTHER COUNTIES AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF NEAR RECORD TO RECORD HIGH TEMPERATURES IS
EXPECTED ON TUESDAY. HEAT INDEX READINGS WILL BE SOLIDLY BETWEEN
105 AND 110 DEGREES FOR MOST AREAS...WITH MORE READINGS ABOVE 110
POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ249-250-020945-
JIM HOGG-BROOKS-
434 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Coastal Cameron

When
September 1, 11:00 AM CST to 6:00 PM CST
Where
Coastal Cameron forecast zone
Reported by
NWS Storm Survey

Hurricane Gustav generated swells produce high surf and tidal overwash along the coast of Deep South Texas.

Swells generated by Hurricane Gustav, which moved northwest from western Cuba toward the southeast Louisiana coast in a little over 30 hours between late evening August 30th and early morning on Labor Day, September 1st, hustled onto the Deep South Texas by late morning, and continued into the evening before quickly receding overnight and during the morning of September 2nd.

Waves up to 12 feet or more were noted by local surfers. The waves along South Padre Island were purely swell driven, allowing for clean breaks and curls. These conditions were verified by maritime observations from NOAA Buoy 42020, which indicated a light west wind of only 4 knots, but combined seas of 7 to 8 feet, and most importantly, a swell period of 13 to 14 seconds.

Swells produced long wavelengths, of which the final set at the shoreline drove well beyond the normal location, flooding the beaches with up to 2 feet of water, or a little more, in some cases, especially as astronomical tides were rising during the mid to late afternoon. At high tide, water reached 2 to 3 feet at the dune line, which easily surged through dune breaks, such as Beach Access 6. While this was a critical hazard for those who normally drive along the beach, there was only a brief period when the water reached across State Highway 100. No flooding was observed at beachside resorts. Though no gages were available along the beach, it was estimated that tide departures approaching 3 feet above normal occurred.

Along with the high surf and high tides came a fierce undertow, and likely some dangerous rip currents. Fortunately, despite the hot and dry weather across the Lower Rio Grande Valley, non surfing crowds were fairly light, and those that did venture into the surf were cautious. No drownings have been reported thus far.

Storm Surge/Tide, Coastal Willacy

When
September 1, 11:00 AM CST to 6:00 PM CST
Where
Coastal Willacy forecast zone
Reported by
NWS Storm Survey

Swells generated by Hurricane Gustav, which moved northwest from western Cuba toward the southeast Louisiana coast in a little over 30 hours between late evening August 30th and early morning on Labor Day, September 1st, hustled onto the Deep South Texas by late morning, and continued into the evening before quickly receding overnight and during the morning of September 2nd.

Waves up to 12 feet or more were noted by local surfers at Town of South Padre Island jetties; similar conditions likely continued up the coast along uninhabited South Padre Island in Willacy County. These conditions were verified by maritime observations from NOAA Buoy 42020, which indicated a light west wind of only 4 knots, but combined seas of 7 to 8 feet, and most importantly, a swell period of 13 to 14 seconds.

Swells produced long wavelengths, of which the final set at the shoreline drove well beyond the normal location, likely flooding the coastline of Willacy County with up to 2 feet of water, or a little more, in some cases, especially as tides were rising during the mid to late afternoon. At high tide, water likely reached near 3 feet at the dune line.

Relatively low astronomical tide levels at gaging sites in the Laguna Madre negating any flooding in Port Mansfield.

Storm Surge/Tide, Kenedy

When
September 1, 11:00 AM CST to 6:00 PM CST
Where
Kenedy forecast zone
Reported by
NWS Storm Survey
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Swells generated by Hurricane Gustav, which moved northwest from western Cuba toward the southeast Louisiana coast in a little over 30 hours between late evening August 30th and early morning on Labor Day, September 1st, hustled onto the Deep South Texas by late morning, and continued into the evening before quickly receding overnight and during the morning of September 2nd.

Breakers may have exceeded 8 feet along uninhabited Padre Island based on observations near jetties at the resort area of South Padre Island in Cameron County. The waves were virtually all swell driven, verified by maritime observations from NOAA Buoy 42020, which indicated a light west wind of only 4 knots, but combined seas of 7 to 8 feet, and most importantly, a swell period of 13 to 14 seconds.

Swells produced long wavelengths, of which the final set at the shoreline drove well beyond the normal location, flooding the beaches with up to 2 feet of water, or a little more, in some cases, especially as tides were rising during the mid to late afternoon. At high tide, water may have reached 2 to 3 feet at the dune line.

Low astronomical tide values at locations within the Laguna Madre likely kept effects to a minimum at sites such as Rincon del San Jose.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133643, 133644, 133645.